Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 70, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 15, 2023, 6:27 PM CDT for Jefferson County, Saint Louis County, Missouri; Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 52 min. 35 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 15, 2023, 7:19 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:30 PM CDT | TORNADO | 2 Wnw Festus, MO | A WEAK EF1 TORNADO FORMED AT 630 PM JUST NORTHEAST OF FESTUS ALONG OLD A HWY. IT MOVED NORTHEASTWARD WITH MINOR DAMAGE TO TREES AND STRUCTURES BEFORE LIFTING AND DISSIPATING IN DUNKIN-FLETCHER MEMORIAL PARK AT 635 PM. THE TORNADO HAD MAX WINDS OF 93 MPH AND A |
| Apr 15, 6:30 PM CDT | TORNADO | 2 Wnw Festus, MO | CORRECTS PREVIOUS TORNADO REPORT FROM 2 WNW FESTUS. A WEAK EF1 TORNADO FORMED AT 630 PM JUST NORTHEAST OF FESTUS ALONG OLD A HWY. IT MOVED NORTHEASTWARD WITH MINOR DAMAGE TO TREES AND STRUCTURES BEFORE LIFTING AND DISSIPATING IN DUNKIN-FLETCHER MEMORIAL PARK A |
| Apr 15, 6:34 PM CDT | HAIL 1 | 1 Sw Festus, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 15, 6:34 PM CDT | TORNADO | 1 Ese Chalfin Bridge, IL | A WEAK TORNADO TRAVELED 16.3 MILES ACROSS MONROE COUNTY, ILLINOIS BETWEEN 6:34 PM AND 6:56 PM. THE TORNADO BEGAN NEAR THE MISSISSIPPI RIVER SOUTHWEST OF MAEYSTOWN AND TRAVERSED RURAL AREAS CAUSING SPORADIC TREE AND STRUCTURAL DAMAGE TO HECKER, IL. THE MAXIMUM |
| Apr 15, 6:34 PM CDT | TORNADO | Pevely, MO | A WEAK EF1 TORNADO FORMED JUST NORTHWEST OF THE INTERSECTION OF I-55 AND HIGHWAY Z. IT TRAVELED SOUTHEAST TO COMMERCIAL BLVD. MINOR DAMAGE TO TREES AND STRUCTURES WERE NOTED. THE TORNADO HAD MAX WINDS OF 100 MPH AND A MAXIMUM WIDTH OF 150 YARDS. THE TORNADO WA |
| Apr 15, 6:35 PM CDT | TSTM WND DMG | 1 Wsw Herculaneum, MO | TRACTOR TRAILER OVERTURNED ON SOUTHBOUND I-55 NEAR MCNUTT. TIME ESTIMATED FROM RADAR. |
| Apr 15, 6:35 PM CDT | TORNADO | 1 Wsw Herculaneum, MO | VIA TWITTER: MAJOR TREE DAMAGE AND A FEW STRUCTURES DAMAGED ALONG MCNUTT RD. QUIKTRIP AT MCNUTT AND I-55 HAD SIGN BLOWN OFF. |
| Apr 15, 6:37 PM CDT | TORNADO | Herculaneum, MO | VIA SOCIAL MEDIA WITH PICTURE INCLUDED: KADES PLAYGROUND BUILDING COLLAPSED. |
| Apr 15, 6:37 PM CDT | TORNADO | Pevely, MO | VIA TWITTER WITH PICTURES INCLUDED: TREES DOWN NEAR PEVELY EXIT DOWN TO MCNUTT. POWER POLE SNAPPED. STRUCTURAL DAMAGE IN THIS AREA. |
| Apr 15, 6:39 PM CDT | TORNADO | 3 Sw Valmeyer, IL | A WEAK EF0 TORNADO DEVELOPED IN THE FLOOD PLAIN OF THE MISSISSIPPI RIVER SOUTHWEST OF VALMEYER, IL AND MOVED NORTHEAST FOR FIVE MILES. MINOR TREE DAMAGE AND STRUCTURAL DAMAGE OCCURRED TO OUTBUILDINGS. THE MAXIMUM WIDTH WAS 150 YARDS AND MAX WIND SPEED WAS 85 M |
| Apr 15, 6:40 PM CDT | TSTM WND DMG | Herculaneum, MO | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Apr 15, 6:43 PM CDT | TSTM WND DMG | Madonnaville, IL | IMAGES FROM TWITTER SHOW MULTIPLE LARGE TREES AND TREE BRANCHES SNAPPED AT A RESIDENCE IN MADONNAVILLE OFF OF AHNE ROAD. PORTIONS OF A TIN ROOF OF AN OUTBUILDING ON THE PROPERTY APPEAR TO BE DAMAGED AS WELL. |
| Apr 15, 6:44 PM CDT | TSTM WND DMG | 2 Wsw Foster Pond, IL | IMAGES IN A LOCAL NEWS STORY SHOWS A TREE DOWN ALONG HIGHWAY 156 NEAR VALMEYER. TIME ESTIMATED FROM RADAR. |
| Apr 15, 6:44 PM CDT | HAIL 1 | 2 W Herculaneum, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 15, 6:46 PM CDT | TSTM WND DMG | Pevely, MO | REPORT OF OVERTURNED VEHICLES ON I-55. |
| Apr 15, 6:47 PM CDT | HAIL 0.75 | 1 Nw Barnhart, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 15, 6:48 PM CDT | HAIL 1 | 1 W Valmeyer, IL | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 15, 6:51 PM CDT | HAIL 1 | 1 Sse Pevely, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 15, 6:52 PM CDT | HAIL 1 | Pevely, MO | |
| Apr 15, 6:55 PM CDT | TORNADO | Hecker, IL | NUMEROUS TREES DOWN. SEVERAL OUTBUILDINGS DESTROYED. |
| Apr 15, 6:57 PM CDT | TSTM WND GST 50 | 1 Nne Waterloo, IL | DIME SIZED HAIL ALSO OBSERVED. |
| Apr 15, 6:58 PM CDT | TSTM WND GST 56 | 1 Sse Sauget, IL | KCPS ASOS. |
| Apr 15, 7:00 PM CDT | TSTM WND DMG | 1 Ene Foster Pond, IL | TREES DOWN ALONG ROUTE 156. |
| Apr 15, 7:02 PM CDT | TSTM WND DMG | 2 E Centreville, IL | WIDESPREAD TREE DAMAGE ON SIGNAL HILL BLVD. SEVERAL LARGE TREES BLOWN DOWN, NUMEROUS LARGE TREE LIMBS DOWN. SOME DAMAGE TO HOMES DUE TO FALLEN TREES. SEVERAL POWER LINES KNOCKED DOWN. VIA EMAIL REPORT WITH PICTURES. |
| Apr 15, 7:02 PM CDT | TSTM WND DMG | Belleville, IL | PICTURE FROM SOCIAL MEDIA SHOWS LARGE TREE BLOWN DOWN AND MULTIPLE LARGE LIMBS DOWN IN BELLEVILLE. |
| Apr 15, 7:03 PM CDT | TORNADO | 1 Se Belleville, IL | A WEAK EF0 TORNADO TRAVELED NORTHEAST THROUGH SWANSEA, IL STARTING ON WEST E STREET JUST WEST OF NORTH 5TH STREET. TREE DAMAGE AND MINOR STRUCTURAL DAMAGE WAS NOTED ALONG THE 1.12 MILE PATH WITH A MAXIMUM WIND SPEED OF 85 MPH AND A MAXIMUM WIDTH OF 90 YARDS. |
| Apr 15, 7:03 PM CDT | TORNADO | 1 Se Belleville, IL | A WEAK EF1 TORNADO FORMED JUST WEST OF IL ROUTE 159 ON WEST F STREET. IT TRAVELED TO THE NORTHEAST TO ADELINE DRIVE JUST WEST OF NORTH GREEN MOUNT ROAD. MINOR DAMAGE TO TREES AND STRUCTURES WERE NOTED. THE TORNADO HAD MAX WINDS OF 98 MPH AND A MAXIMUM WIDTH OF |
| Apr 15, 7:05 PM CDT | TSTM WND DMG | 2 Se Fairview Heights, IL | IMAGE FROM FACEBOOK OF A SNAPPED TREE. |
| Apr 15, 7:10 PM CDT | TSTM WND GST 55 | Freeburg, IL | |
| Apr 15, 7:10 PM CDT | TSTM WND GST 60 | Belleville, IL | |
| Apr 15, 7:12 PM CDT | TSTM WND GST 60 | Belleville, IL | |
| Apr 15, 7:14 PM CDT | TSTM WND DMG | Fairview Heights, IL | VIA TWITTER WITH PICTURE INCLUDED: TREE FELL INTO HOUSE CAUSING DAMAGE TO INTERIOR OF HOME. |
| Apr 15, 7:15 PM CDT | TSTM WND DMG | 2 E Swansea, IL | HOME WITH ROOF DAMAGE. |
| Apr 15, 7:16 PM CDT | TSTM WND DMG | 2 W O'Fallon, IL | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Apr 15, 7:20 PM CDT | TSTM WND DMG | 2 Ssw Saint Libory, IL | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 19 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 4:03 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015
WUUS53 KLSX 152327
SVRLSX
ILC133-157-163-MOC099-189-160030-
/O.NEW.KLSX.SV.W.0070.230415T2327Z-230416T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
627 PM CDT Sat Apr 15 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Monroe County in southwestern Illinois...
Western Randolph County in southwestern Illinois...
St. Clair County in southwestern Illinois...
Northeastern Jefferson County in east central Missouri...
South central St. Louis County in east central Missouri...
* Until 730 PM CDT.
* At 626 PM CDT, severe thunderstorms were located along a line
extending from Sunset Hills to near Olympian Village, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belleville, O'Fallon, East St. Louis, Arnold, Fairview Heights,
Cahokia, Swansea, Shiloh, Festus, Waterloo, Columbia, Mascoutah,
Pevely, Centreville, Crystal City, Lebanon, Freeburg, Caseyville,
Dupo, and Millstadt.
This includes the following highways...
Interstate 64 in Illinois between exits 12 and 27.
Interstate 55 in Missouri between exits 174 and 191.
This also includes Mastodon Historic Site and Gov. Dunklin's Grave
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois...and southeastern and east central
Missouri.
&&
LAT...LON 3788 8994 3793 8998 3795 8992 3797 8994
3796 8999 3801 9006 3802 9010 3806 9013
3809 9021 3816 9028 3819 9034 3820 9048
3843 9046 3849 9050 3851 9028 3859 9019
3865 8972 3823 8970
TIME...MOT...LOC 2326Z 255DEG 40KT 3853 9040 3819 9049
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maples3 follow-up statements
522
WWUS53 KLSX 152358
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
658 PM CDT Sat Apr 15 2023
MOC099-189-160008-
/O.CAN.KLSX.SV.W.0070.000000T0000Z-230416T0030Z/
Jefferson MO-St. Louis MO-
658 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
SOUTH CENTRAL ST. LOUIS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois...and southeastern and east central
Missouri.
LAT...LON 3788 8994 3793 8998 3796 8993 3796 8999
3801 9006 3802 9010 3806 9013 3809 9021
3816 9028 3819 9034 3826 9037 3834 9037
3844 9029 3853 9026 3859 9019 3865 8972
3823 8970
TIME...MOT...LOC 2358Z 270DEG 40KT 3862 8999 3828 9008
$$
ILC133-157-163-160030-
/O.CON.KLSX.SV.W.0070.000000T0000Z-230416T0030Z/
Monroe IL-Randolph IL-St. Clair IL-
658 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR MONROE...WESTERN RANDOLPH AND ST. CLAIR COUNTIES...
At 658 PM CDT, severe thunderstorms were located along a line
extending from Fairview Heights to near New Design, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, O'Fallon, East St. Louis, Fairview Heights, Cahokia,
Swansea, Shiloh, Waterloo, Columbia, Mascoutah, Centreville, Lebanon,
Freeburg, Caseyville, Dupo, Millstadt, Red Bud, New Baden, Scott AFB,
and Cahokia Parks Airport.
This includes Interstate 64 in Illinois between exits 12 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois...and southeastern and east central
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 8994 3793 8998 3796 8993 3796 8999
3801 9006 3802 9010 3806 9013 3809 9021
3816 9028 3819 9034 3826 9037 3834 9037
3844 9029 3853 9026 3859 9019 3865 8972
3823 8970
TIME...MOT...LOC 2358Z 270DEG 40KT 3862 8999 3828 9008
TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Maples006
WWUS53 KLSX 160011
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
711 PM CDT Sat Apr 15 2023
ILC133-157-163-160030-
/O.CON.KLSX.SV.W.0070.000000T0000Z-230416T0030Z/
Monroe IL-Randolph IL-St. Clair IL-
711 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN MONROE...WESTERN RANDOLPH AND ST. CLAIR COUNTIES...
At 711 PM CDT, severe thunderstorms were located along a line
extending from near Lebanon to near New Athens, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, O'Fallon, East St. Louis, Fairview Heights, Cahokia,
Swansea, Shiloh, Columbia, Mascoutah, Centreville, Lebanon, Freeburg,
Caseyville, Dupo, Millstadt, Red Bud, New Baden, Scott AFB, Cahokia
Parks Airport, and Smithton.
This includes Interstate 64 in Illinois between exits 12 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois...and southeastern Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 8994 3793 8998 3796 8992 3797 8994
3796 8999 3801 9006 3802 9010 3806 9013
3814 9004 3822 9003 3831 9004 3852 9026
3859 9019 3865 8972 3823 8970
TIME...MOT...LOC 0011Z 270DEG 40KT 3865 8985 3831 8994
TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Maples265
WWUS53 KLSX 160019
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
719 PM CDT Sat Apr 15 2023
ILC133-157-163-160029-
/O.CAN.KLSX.SV.W.0070.000000T0000Z-230416T0030Z/
Monroe IL-Randolph IL-St. Clair IL-
719 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE...WESTERN
RANDOLPH AND ST. CLAIR COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois...and southeastern Missouri.
LAT...LON 3788 8994 3793 8998 3796 8992 3797 8994
3796 8999 3801 9006 3802 9010 3806 9013
3814 9004 3822 9003 3831 9004 3852 9026
3859 9019 3865 8972 3823 8970
TIME...MOT...LOC 0016Z 255DEG 40KT 3867 8977 3833 8986
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:50 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 15, 2:50 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 250 PM CDT Sat Apr 15 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 249 PM CDT Sat Apr 15 2023 Elevated convection associated with low-level moisture advection developed in western Missouri this morning and moved east through the CWA. Multiple supercells have developed in southwest Missouri and are moving northeast with time. As of now, the window for severe weather in our CWA still looks to be between 21z and 03z. The upper level longwave trough responsible for this afternoon's severe weather is currently moving into the High Plains, deepening with eastern extent. Toward the surface, multiple areas of low pressure extending from the Southern Plains into the Great Lakes are connected by a cold front. This will serve as the primary boundary on which convection will continue to initiate this afternoon. As temperatures warm and dewpoints rise, SBCAPE will continue to increase ahead of the front. By 20z, mean SBCAPE values of up to 2500 to 3000 J/kg are expected across the majority of Missouri. Mid- level lapse rates will be steep (7-8+ C/km), enhancing instability in the hail growth zone. With bulk shear vectors initially coming off the front, supercells are the expected mode earlier in the afternoon. Due to the above factors, supercells that develop will have the potential to produce very large hail, up to the size of baseballs. There is the threat of isolated tornadoes with these thunderstorms, but meager SRH values and high LCLs this afternoon will limit the potential for tornadoes. Later in the afternoon, the discrete convection in central and southern Missouri will congeal into a line along the front as bulk shear vectors become more parallel to the front. The threat of very large hail will wane, and damaging winds will become the primary threat. Large hail will still be possible with these thunderstorms, but baseballs will no longer be a potential. There is high confidence in the timing of the line as it moves through. The St. Louis metropolitan area can expect it to pass through between 23z to 01z. By 03z, the line should be exiting the eastern extent of the CWA. The upper level trough will cut off as it moves northeast, and mid to low-level moisture will wrap around the feature back into our CWA. Temperatures will fall dramatically behind the cold front, reaching the 30s and 40s by tomorrow morning. With the cold air and moisture return, there is the potential for snow to mix into rain tomorrow morning in portions of northeast Missouri. Model guidance shows wet bulb temperatures falling below freezing as low as 750 to 1000 ft above the surface, indicating that snow may not have enough time to melt before it reaches the ground. If snow is able to fall, warm surface temperatures and the light nature of the precipitation will preclude any impacts. Otherwise, light rain will linger in the northern CWA through Sunday evening. As mentioned previously, temperatures will drop hard behind the cold front. Highs on Sunday afternoon will struggle to rise as cold air continues to filter into the region, only peaking in the 40s and 50s. Gusty northwest winds associated with the surface pressure gradient will make conditions even more miserable, with peak wind chills in the 30s in northeast Missouri into south-central Illinois. Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts mainly in western CWA, landing just below advisory criteria. There is the potential for stronger winds mixing down to the surface in a line from Columbia, MO to Quincy, IL. At this time, we are holding off on issuing an advisory, but this may change as new data comes in. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 249 PM CDT Sat Apr 15 2023 (Monday - Tuesday Night) Dry and seasonably cool conditions are forecast on Monday as the strong surface low across the Great Lakes slowly moves into southeastern Canada. A mostly sunny sky is forecast during the day, with slackening west/northwest winds during the day as a weak surface ridge moves into western sections of the forecast area by the afternoon. Temperatures will warmup compared to Sunday, with neutral to weak warm-air advection at low levels and the aforementioned sunshine helping yield highs in the 60s. The surface ridge quickly moves across the mid-Mississippi Valley into the Ohio Valley Monday night. Broad low-level warm/moist advection Monday night into Tuesday may yield some isolated showers/weak thunderstorms mainly along/just north of a retreating warm front. Behind the front, a return to well-above normal temperatures is expected. Tuesday's high temperatures are tricky, as the exact timing of the warm front's retreat is uncertain and it may bisect the CWA late that afternoon. Spread in model guidance for highs is large not surprisingly, with the difference between the 25th/75th percentiles of the NBM around 8-12 degrees for most locations. So while Tuesday will undoubtedly be warmer than Monday, exactly how warm is the question mark. (Wednesday - Next Saturday) For mid/late next week, a more active pattern is still likely in the offing with a longwave trough carving out into the intermountain west. However, there is more than usual uncertainty with the specifics of the trough and its evolution. More specifically, the strength and the timing of its ejection and midlevel impulses out ahead of it. The WPC 500-hPa height clusters already show a lot of variance by 0Z Thursday. However, our area will be within the warm sector at least on Wednesday and into Thursday, so warm/moist unstable air should be in place. Any midlevel impulse moving to our northwest will also introduce more deep-layer shear, so one or multiple rounds of strong to severe thunderstorms are possible mid/late next week. 500-hPa height clusters by Friday show over 3/4 of grand ensemble members with a strong mid/upper level trough or closed low over the central US or Great Lakes area. By this time, the surface cold front is likely to our south and east, so much cooler weather is likely to infiltrate the area. Temperatures at least 10 degrees normal are forecast by Friday night into next Saturday, with highs only in the 50s to low 60s Saturday. There are also signs that the air mass coming in heading into next weekend may be even chillier than currently forecast, with a deep, closed low over the Great Lakes and 850-hPa anomalies 6 to 10C below normal. Probabilities for a freeze at this juncture, even in our north, appear low, but can't rule it our or at least some frost late next weekend. Gosselin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1232 PM CDT Sat Apr 15 2023 A line of convection is weakening as it moves through Illinois, and is expected to exit within the next couple of hours. As it moved through the forecast area this morning, winds shifted from southerly to a more easterly direction. Winds are expected to veer to southerly again this afternoon. This line of thunderstorms was not the round of severe thunderstorms we are anticipating this afternoon. Through around 20z to 21z, conditions will be quiet and VFR ahead of the next round of convection. These thunderstorms are expected to be more widespread and severe, with very large hail initially being the primary threat. They will form into a line most likely in east-central Missouri and carry eastward through the remainder of the forecast area this evening. As the thunderstorms transition into a line, the primary threat will changeover from very large hail to damaging winds. During the peak of thunderstorm intensity, visibilities will have the potential to drop to IFR. The associated cold front will pass this evening, and winds will quickly switch to northwesterly behind it. Winds overnight will continue to increase, becoming gusty. Gusts will last through the end of the TAF period. Ceilings will deteriorate behind the cold front, with widespread IFR conditions across the northwestern portion of the CWA. These will last until the tail-end of the TAF period for locations impacted. SPECIFICS FOR KSTL: The St. Louis metropolitan terminals can expect a line of strong to severe thunderstorms passing between 23z and 01z this evening. Confidence in thunderstorms occurring in this window is high. These thunderstorms will have the potential to produce damaging winds and large hail. As thunderstorms pass, expect MVFR visibilities dropping to IFR at the peak. These terminals will experience MVFR ceilings behind the front, with ceilings potentially dropping to IFR. These sites are on the periphery of the IFR shield, so conditions could go either way. Added scattered group to account for uncertainty. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 15, 4:05 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 405 PM CDT Sat Apr 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 405 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected today, with the greatest risk for severe thunderstorms occurring through late evening. Very large hail, damaging winds, and a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across portions of the area Tuesday thoughThursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail at least the size of a quarter and any wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 15, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 2 SE EUREKA 38.49N 90.62W
04/15/2023 E1.00 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
CVKINGLocal storm report, Apr 15, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 1 NNE EUREKA 38.51N 90.63W
04/15/2023 E1.75 INCH ST. LOUIS MO PUBLIC
REPORT ON TWITTER OF PING PONG TO GOLF BALL
SIZE HAIL.
&&
AELocal storm report, Apr 15, 6:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL CHESTERFIELD 38.65N 90.55W
04/15/2023 M1.00 INCH ST. LOUIS MO NWS EMPLOYEE
FORMER NWS EMPLOYEE REPORT.
&&
CVKINGLocal storm report, Apr 15, 6:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL MARYLAND HEIGHTS 38.72N 90.47W
04/15/2023 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPGLocal storm report, Apr 15, 6:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 1 NE PACIFIC 38.49N 90.74W
04/15/2023 M3.00 INCH FRANKLIN MO PUBLIC
PHOTO ON TWITTER SHOWS MEASURED HAIL OF 3
INCHES IN DIAMETER. TIME ESTIMATED FROM
RADAR.
&&
AELocal storm report, Apr 15, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 W ELLISVILLE 38.58N 90.62W
04/15/2023 E1.75 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:48 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 42 min |
| Apr 15, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 51 min |
| Apr 15, 4:28 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 47 min |
| Apr 15, 4:36 PM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 39 min |
| Apr 15, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 35 min |
| Apr 15, 4:55 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 50 min |
| Apr 15, 4:58 PM CDT | Areal Flood Advisory | LSX | Osage | 3 hr |
| Apr 15, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Washington | 47 min |
| Apr 15, 5:28 PM CDT | Flash Flood Warning | LSX | Franklin | 5 hr |
| Apr 15, 5:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Louis | 44 min |
| Apr 15, 5:47 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade | 3 hr |
| Apr 15, 5:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis, Washington | 38 min |
| Apr 15, 6:07 PM CDT | Tornado Warning | LSX | Franklin, Jefferson | 35 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis | 49 min |
| Apr 15, 6:13 PM CDT | Flash Flood Warning | LSX | Franklin | 4 hr |
| Apr 15, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 43 min |
| Apr 15, 6:19 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 41 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 53 min |
| Apr 15, 6:34 PM CDT | Tornado Warning | LSX | Jefferson | 41 min |
| Apr 15, 6:36 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 39 min |
| Apr 15, 6:39 PM CDT | Flash Flood Warning | LSX | Jefferson, Saint Louis | 4 hr |
| Apr 15, 6:39 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.